Drought, Clay
- When
- August 8, 6:00 AM CST to August 29, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
The average monthly temperature for August at Moorhead was about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The average monthly temperature for August at Moorhead was about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July. Precipitation amounts were highly variable, but for most of the month (and continuing all the way back into May 2006) were below normal. The NDAWN station at Sabin reported 1.89 inches of rain in May, 0.94 inches in June, 2.46 inches in July, and 1.38 inches in August, for a 4 month total of 6.67 inches. The National Weather Service Cooperative Observer at Dalton reported 2.73 inches in May, 3.40 inches in June, 0.79 inches in July, and 5.65 inches in August, for a 4 month total of 12.57 inches. Normal amounts of rainfall for the May through August period range from 12 to 15 inches. Clay, Wilkin, Grant and west Otter Tail counties were listed in the D2 (severe) drought category on the 8th. More persistent and widespread rainfall ended the D2 drought designation on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 1:40 AM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 AM CDT TUE AUG 8 2006 FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES MIDWEEK ON. TIMING CONTINUES TO BE ISSUE BETWEEN MODELS WITH MAIN SHORT WAVE PASSAGE MIDWEEK. IN THE EARLY GOING STILL PREFER WRF LOW LEVEL MOISTURE FIELDS HOWEVER GFS MORE CONSISTENT WITH PATTERN SO WILL USE BLEND FOR FORECAST. FOR TODAY WIND WILL BE MAIN ISSUE. WRF/GFS INDICATING MIXED LAYER CLOSE TO 850MB WITH 20 TO 25KTS TO MIX DOWN. THIS AND INCREASING GRADIENT SHOULD MAKE FOR BREEZY DAY. TEMPERATURES STARTING OUT WARMER AND WITH WEAK WARM ADVECTION SHOULD OFFSET ANY THICKER MID/UPPER LEVEL CLOUD COVER FOR CONTINUED WARM UP. SURFACE LOW PRESSURE IN RESPONSE TO APPROACHING SHORTWAVE/UPPER JET MAXIMA SHIFTS INTO WESTERN DAKOTAS. MAIN CONVECTION SHOULD FOCUS THIS AREA IN FAVORED CONVERGENCE AND INSTABILITY. TIMING OF ABOVE SHORTWAVE BIG QUESTION MARK HEADING INTO WED/THU. GFS MUCH MORE PROGRESSIVE WITH FEATURE VS SLOWER WRF/CANADIAN SOLUTIONS. ASSOCIATED BOUNDARY/INSTABILITY LOCATION WILL BE ALSO BE BIG PLAYER IN CONVECTIVE INITIATION. WITH SIGNIFICANT DIFFERENCES CONTINUING WILL MAINTAIN BROAD POPS ACROSS FA UNTIL BETTER AGREEMENT EXISTS. WILL SEE A BREAK IN RAIN CHANCES FRIDAY AS SHORT WAVE RIDGE BUILDS BACK INTO FA. WILL MAINTAIN TIMING OF FROPA BASED ON ECMWF/CANADIAN RUNS AS GFS LOOKS TO BE ODD MODEL OUT WITH MUCH SLOWER FROPA SOLUTION. NO BIG CHANGES TO LONG RANGE AS A RESULT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 631 AM CDT TUE AUG 8 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 631 AM CDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN APPROACHING AREA OF LOW PRESSURE WILL BRING THE CHANCE OF THUNDERSTORMS TO THE REGION ON WEDNESDAY. SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE AGAIN P0SSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530992, 5530993, 5530994, 5530995.